Hail, Marquette
- When
- August 25, 4:30 PM EST
- Where
- Marquette County, 3 mi N of Gwinn
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.333, -87.433
One and a quarter inch diameter hail was reported.
The combination of afternoon heat and low level convergence along the boundaries separating the higher inland temperatures from cooler lake modified air caused scattered showers and thunderstorms to develop during the afternoon on August 25. Some of the storms over central Upper Michigan became severe, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
The combination of afternoon heat and low level convergence along the boundaries separating the higher inland temperatures from cooler lake modified air caused scattered showers and thunderstorms to develop during the afternoon on August 25. Some of the storms over central Upper Michigan became severe, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 25, 2:40 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 340 PM EDT MON AUG 25 2003 BIGGEST FORECAST CONCERN IS CONVECTIVE POTENTIAL TONIGHT. STRONG RIDGE ALOFT CONTINUES OVER THE CENTRAL U S...WITH WLY FLOW ALONG THE NORTHERN TIER STATES. WV IMAGERY SHOWS DEEPER TROUGH SWINGING THROUGH NRN SASKATCHEWAN. SHORTWAVES EMBEDDED W/IN WLY FLOW HAVE KICKED OFF CONVECTION FROM CENTRAL MN TO SRN WI. SFC HIGH/LAKE BREEZE REGIME HAS DOMINATED WX OVER THE U P TODAY...THOUGH SOME -SHRA HAVE WORKED THEIR WAY INTO THE FAR WEST OF LATE. SATELLITE IMAGERY SHOWS CU FIELDS DEVELOPING ALONG CONVERGENT LAKE BREEZE BOUNDARIES IN THE CENTRAL AND EAST...WITH A SMALL CELL PRODUCING -SHRA AT KERY AT 1430Z. OTHERWISE...MID/HIGH CLOUD HAVE INCREASED FROM THE WEST THIS AFTN. MANY FACTORS APPEAR TO BE IN PLACE FOR A ROUND OF CONVECTION TONIGHT. RUC/12Z RAOBS SHOW STRONGER H5 FLOW (50KT OR GREATER) TO OUR NW WHICH WILL PUSH THROUGH TONIGHT. CONVECTION TO OUR WEST LINES UP WELL WITH H8 THETA-E ADVECTION AND ALONG AXIS OF HIGHER H8-H5 DTHETA/DZ...WHICH MOVE INTO THE WRN U P THIS EVENING. THOUGH CURRENT CONVECTION IN WI WILL LIKELY STAY TO OUR SOUTH PER RUC LLJ WINDS... H8 TROF/CONVERGENCE WILL SHARPEN IN THE MN ARROWHEAD BY 00Z THEN TRACK THROUGH THE U P AT THE NOSE OF DEVELOPING 25-30KT LLJ. THOUGH CLOUD COVER IN WEST HAS LIMITED SBCAPES THIS AFTN...ETA SOUNDINGS SHOW ELEVATED CAPES OF 1000-2000 J/KG TONIGHT AS THE TROF PASSES. WIND PROFILE IS ALSO FAVORABLE AND SHOWS 55-60 KT OF SHEAR THROUGH 6KM. SHALLOWNESS OF EXPECTED SFC INVERSION COMBINED WITH STRONG MID LEVEL FLOW SUGGEST SEVERE WIND CONCERNS. WBZERO HEIGHTS OF 10K-11KFT ARE FAVORABLE FOR HAIL AS WELL. THOUGH CURRENT SFC PATTERN IS MESSY...WITH MAIN WARM FRONT WELL TO OUR SOUTH...INITIATION OF LAKE BREEZES SHOULD ONLY ENHANCE THE BAROCLINIC ZONE FOR THIS EVENING. OVERALL...WILL KEEP W/ ISOLD/SCT POPS THIS EVENING (LAKE BREEZE SHRA)...THEN PICK THINGS UP TO NUMEROUS TSRA OVERNIGHT FROM WEST TO EAST. BEST FORCING LOOKS TO EXIT THE EAST BY AROUND 08-10Z TOMORROW. HAVE DECIDED TO MENTION SLGT CHC TSRA NEAR LAKE MICHIGAN SHORE TUE AFTN. MODIFIED MESOETA SOUNDINGS FOR 88/64 YIELD NEARLY 2K J/KG OF CAPE IN AN AREA WHICH SHOULD HAVE SOME DEGREE OF LLVL CONVERGENCE AND LINGERING HIGHER THETA-E AIR...DESPITE FACT THAT THE MAIN FRONT WILL HAVE PASSED. Q-VECTOR DIVERGENCE AND DRYING ALF WILL BE BIG INHIBITORS...BUT THE K-INDEX AT KMNM IS STILL FORECAST TO BE 33 AT 18Z. SFC HIGH BUILDS FOR BENIGN AND COOLER PERIOD TUE NIGHT AND WED. THEN...DEEP SFC LOW DEVELOPS IN NRN PLAINS AHEAD OF NEXT STRONG SHORTWAVE. ETA/GFS SHOW PERIOD OF STRONG ISENTROPIC LIFT AND H8 THETA-E ADVECTION INTO THU...WITH H8 TEMPS WARMING TO 20C IF YOU BELIEVE THE ETA...SO HAVE BUMPED POPS UP TO 50 WITH THIS DYNAMIC- LOOKING SYSTEM. STRONG CAA/ISENTROPIC DOWNGLIDE ON ITS BACK SIDE WILL BRING MUCH COOLER WX AND WINDY CONDITIONS LATE THU AND FRI. WINDS/WAVES ON SUPERIOR LOOK TO BE AN ISSUE BY FRI AS H8 TEMPS DROP TO NEAR ZERO. OTHERWISE...WILL KEEP CHC SHRA GOING FRI AFTN AS TROF AXIS ALF SWINGS THROUGH THE AREA...ENHANCED BY SFC-H8 DELTA-TS WHICH MAY APPROACH 15C OVER LAKE SUPERIOR. IT WILL BE A TASTE OF FALL. FOR THE REMAINDER OF THE EXTENDED (SAT-MON) HAVE OPTED TO INCLUDE LOW CHANCE POPS FOR SHRA ALL THREE DAYS AS WE REMAIN IN CYCLONIC FLOW AT THE SFC AND ALF...W/ LOW PRESSURE CENTERED NEAR HUDSON BAY. H5 TEMPS OF NEAR 20C WILL PROVIDE DIURNAL INSTABILITY...AND SHORTWAVES ROTATING AROUND PARENT LOW WILL BE FACTOR THOUGH IMPOSSIBLE TO TIME AT THIS POINT. GFS SHOWS H8 TEMPS RISING NO HIGHER THAN 5C THROUGH THE PERIOD...SO IT WILL REMAIN FALL-LIKE. .MQT...NONE. JKL
MIZ001>007-009>014-084-085-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 530 AM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED INLAND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE EARLY TUESDAY OVER SOUTH AND EAST UPPER MICHIGAN. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY MORNING...AND AGAIN EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLB
The Marquette radar (KMQT), 24 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 hail. Local standard time, as filed.
One and a quarter inch diameter hail was reported.
One and three-quarter inch diameter hail was reported.
Three-quarter inch sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377776, 5377777, 5377778.